|Social Audit Ltd|
|P O Box 111 London NW1 8XG|
|Telephone/Fax 44 (0)20 7586 7771|
|Medicines Control Agency|
|1 Nine Elms Lane|
|London SW8 5NQ||
24 December 2002
Dear Ms Dewangree,
Consultation letter MLX 288
Further to my letter of 2nd December, responding to the Agencys proposal to remove restrictions that now prohibit the advertising of certain OTC medicinal products as "antidepressants," I am writing now to refer you to the following:
Pies R. Adverse neuropsychiatric reactions to herbal and over-the-counter "antidepressants" J Clin Psychiatry 2000 Nov;61(1 I):815-20
BACKGROUND: Many unregulated over-the-counter agents for the treatment of depression are now available to patients and consumers. The potential for adverse neuropsychiatric effects with these agents has not been systematically studied in most cases. DATA SOURCES: The author performed a MEDLINE search on a variety of herbal and nonherbal over-the-counter agents said to be useful in the treatment of depression. The Physicians Desk Reference for Herbal Medicines was also consulted. DATA SYNTHESIS: Although many of the herbal agents said to have benefits in depression appear to be safe, serious neuropsychiatric side effects and interactions have been reported for several over-the-counter "antidepressants." There is reason to suspect underreporting of those adverse events. Moreover, there is very little evidence from systematic studies regarding the potential for drug-drug or herb-drug interactions with these over-the-counter agents. Vitamins and amino acids touted for the treatment of depression are also not without risk. CONCLUSION: Although some over-the-counter remedies for depression are probably safe and effective for as-yet unidentified subgroups of depressed individuals, more research is required before these agents can be recommended for routine use. Stricter U.S. Food and Drug Administration oversight of these agents is indicated.
The implication seems to be that any attempt by the Agency to remove current restrictions might be expected to increase risks for users because: [a] some such products have been associated with serious neuropsychiatric side effects; [b] there is under-reporting of such adverse effects and very little other evidence available about the extent of risks; and [c] the Agency has so far failed to explain why the proposed policy might be expected to contain risks to acceptable levels.